Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Shreveport, LA

April 23, 2003Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 23, 2003, 11:56 PM CDT for Upshur County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 11:56 PM CDT (04:56 UTC)
Expired
Apr 24, 2003, 1:00 AM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Upshur County, TX

The radar

The Shreveport radar (KSHV), 107 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 240456
SVRSHV
TXC459-240600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPSHUR COUNTY IN NORTHEAST TEXAS

* UNTIL 100 AM CDT

* AT 1155 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF GILMER...OR
  ABOUT 14 MILES EAST OF QUITMAN...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILMER AT 1210 AM CDT
  ORE CITY AT 1225 AM CDT

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 70 MPH 
AND HAIL TO ONE INCH IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UPSHUR COUNTY IN NORTHEAST TEXAS
UNTIL 100 AM CDT.

LAT...LON 3290 9473 3278 9471 3267 9515 3285 9515

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:50 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 9:50 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 PM CDT WED APR 23 2003

UPDATED ZONES SENT OUT.  SEVERE THUNDERSTORM WATCH JUST PUT OUT FOR
PORTIONS OF TX/OK THAT BORDERS THE AREA.  HAVE ADDED SEVERE
THUNDERSTORMS POSSIBLE FOR THE NW PORTIONS OF THE CWFA.  FIRST BATCH
OF STORMS HAS HAD MANY BORDERLINE STORMS STAYING JUST BELOW SEVERE
LIMITS BUT THIS NEXT ROUND LOOKS TO POSE A GREATER TREAT.  LEFT POPS
ALONE AS THEY ARE SUFFICIENT.  TWEAK WINDS AND TEMPS A LITTLE.
OTHERWISE NO OTHER CHANGES...BUT JUST WAITING FOR THE SECOND BATCH.

20

.SHV...NONE.
Hazardous weather outlook, Apr 23, 12:00 PM CDT, 11 hours 56 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
DECENT MOISTURE...COMBINED WITH DAYTIME HEATING...AND UPPER LEVEL
DISTURBANCES WILL PROVIDE SCATTERED THUNDERSTORM ACTIVITY...ACROSS
THE AREA THIS AFTERNOON AND INTO THE EVENING HOURS.  SEVERE WEATHER
IS POSSIBLE THIS AFTERNOON...BUT WILL BE LIMITED IN LOUISIANA AND
ARKANSAS...DUE TO WARM AIR IN THE MID LEVELS.  A BETTER THREAT FOR
SEVERE WEATHER WILL BE TONIGHT...AS A STRONG UPPER LEVEL LOW MOVES
INTO THE PLAINS...HELPING TO DESTABILIZE THE AREA.  THE MAIN SEVERE
WEATHER THREAT THIS AFTERNOON WILL BE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
STRONG SURFACE HEATING AND AN APPROACHING DRY LINE WILL RESULT IN
SCATTERED MAINLY AFTERNOON THUNDERSTORM DEVELOPMENT ACROSS MOST OF
THE FOUR STATE AREA ON THURSDAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
POSSIBLY EVEN AFTER MIDNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL
SHIFT NORTHWARD ACROSS THE FOUR STATE AREA WITH TIME.

In the hours before

Local storm report, Apr 23, 8:12 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
812 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    BLANCHARD                 LA   .75 INCH HAIL
04/23/03   CADDO                          REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:22 PM CDTSevere Thunderstorm WarningSHVSmith, Wood53 min
Apr 24, 6:07 AM CDTSevere Thunderstorm WarningSHVAngelina38 min
Apr 24, 11:42 AM CDTSevere Thunderstorm WarningSHVSabine48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.